Colorado, 2018High Wind in Colorado, April 13 to 14, 2018
April 13 to 14, 2018 · NWS PUB · 10 events in 10 counties and zones
A passing storm system produced winds, gusting to around 80 mph at times over sections of southern Colorado. Wind gusts between 58 mph and 65 mph were realized near Two Buttes, Truckton, the Lamar Airport, the Colorado Springs Airport and the Air Force Academy.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing storm system produced winds, gusting to around 80 mph at times over sections of southern Colorado. Wind gusts between 58 mph and 65 mph were realized near Two Buttes, Truckton, the Lamar Airport, the Colorado Springs Airport and the Air Force Academy. Wind gusts between 66 mph and 70 mph were recorded at the La Junta airport while a 76 mph wind gust was measured near Springfield. Finally, a wind gust that clocked 79 mph occurred near Campo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 13, 9:58 AM MST, 2 minutes earlier.
Area forecast discussion, Apr 13, 9:58 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1058 AM MDT Fri Apr 13 2018
.UPDATE...
Issued at 935 AM MDT Fri Apr 13 2018
Increased pops for this morning over the San Luis Valley, srn
Sangres and srn I-25 corridor, as lobe of energy rotates eastward
along the NM border and briefly brings a burst of precip to the
area.
&&
.SHORT TERM...(Today and tonight)
Issued at 351 AM MDT Fri Apr 13 2018
...Strong winds and much colder conditions expected this afternoon...
Currently...broad low pressure aloft is centered over Central
Colorado early this morning with a cold front surging south across
the Eastern Plains. Winds have increased out of the north at 15 to
20 mph with gusts to near 30 mph behind the front, which will only
increase today. Radar indicates areas of snowfall over the Rampart
Range, northeast into the Palmer Divide area so far. A few light
echoes are also starting to appear across the far Eastern Plains.
Snow also continues over the Mountain areas early this morning.
Today...the upper level low is forecast to move into northwest
Kansas and strengthen through this afternoon. Very strong northerly
winds are expected to develop by mid morning and persist through
this afternoon across the Eastern Plains. Areas from the Palmer
Divide, south into Pueblo County, and all the Eastern Plains are
under a high wind warning. North winds 30 to 40 mph with gusts over
60 mph are expected. For those traveling on U.S. Highway 50, along
with other west to east highways will experience extreme cross
winds. High profile and light weight vehicles will be prone to
toppling over and should exercise extreme caution while traveling.
As for precipitation, followed a blend of the HRRR and NAM through
this afternoon. Locations along the Palmer Divide will see snowfall
through much of the day along with blowing snow due to the strong
winds. Further south, both models develop a band of rainfall which
is forecast to move eastward across the Plains, shifting east and
dissipating by evening. Further south, light snow will also be
possible over the Raton Mesa area, however, winds will be lighter
over this region and likely preclude any blowing snow. There will
likely be a sharp gradient in rain and snow from Colorado Springs,
south into Pueblo due to the north downsloping winds, which will
limit precipitation potential through this afternoon.
Tonight...the upper level low will slowly drift into northeast
Kansas through tonight with continued strong winds expected across
southern Colorado. North winds will continue to gust in excess 50
mph through the overnight hours, especially across the Eastern
Plains. As the upper low pulls away, expected lingering
precipitation to dissipate and shift east into Kansas during the
evening hours, with generally dry conditions overnight.
Temperatures will cool enough out east that before all is said and
done, snow and blowing snow may be an issue for a couple hours over
Kiowa County. This will need to be monitored. As for the
mountains, snow will likely linger into the morning hours,
especially for areas north of Cottonwood Pass. Snow totals over the
Central Mountains will likely range in the 3 to 6 inch, while the
rest of the Continental Divide and Eastern Mountains see 1 to 3
inches of snowfall. Mozley
.LONG TERM...(Saturday through Thursday)
Issued at 351 AM MDT Fri Apr 13 2018
Still on the windy back side of the system for Saturday with the closed
upper low across central/eastern KS progged to shift slowly
northeast through the day. While precipitation will be tailing off
quickly across the Palmer Divide and Central mountains in the
morning strong northerly H7 winds of 50-70 kt will remain across
the plains during the morning hours. It won't take much mixing to
tap these strong winds aloft, and current high wind warnings
continue into Saturday. By afternoon the axis of stronger winds
will shift eastward so have made some minor changes to the end
times of the high wind warnings, and will pair out the I-25
corridor and adjacent plains from the warning around 21z while
keeping the far eastern counties going through 00z. Strongest
winds will be in the morning. Will also have to watch the dew
points closely as we will be near critical fire weather thresholds
for around an hour or two in the afternoon across the plains, and
especially northern portions of the San Luis Valley. For now
coverage does not look widespread enough, nor duration long enough
to justify a Fire Weather Watch. And will need to see how much of
the plains gets some wrap around precipitation this morning which
could moisten fuels just enough.
Sunday will be a quiet day between systems. Temperatures will
rebound back into the 60s for the lower elevations with 40s and 50s
for the mountains and mainly 30s above treeline. Next system will
be moving through the western U.S. on Monday spreading increasing
winds and likely another critical fire weather day across the plains
for Monday and possibly into Tuesday before this system glances to
the north and sends another cold front through the area. This
system is projected to remain on a farther north track than the
previous one and only area that could pick up some showers will be
the central mountains where some light accumulations will be
possible.
Weather quiets down a bit for mid week then attention turns westward
once more as the next closed low is progged by long range models to
drop through the southwest U.S. and lift towards the 4 corner region
by 12z Friday. Southerly flow ahead of the system on Thursday will
advect low level moisture northward with the chance for
thunderstorms across the far southeast plains Thursday evening
assuming dew points can rebound quickly enough. System then tracks
across CO on Friday spreading a mix of rain and high elevation snow
across the region. Will be watching this storm closely as the
suggestion of a more southern track would be favorable for more of
southern CO to pick up some measurable precipitation. However this
far out, changes in storm track are highly likely. So will continue
to watch and wait. -KT
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1057 AM MDT Fri Apr 13 2018
As a low pressure continues to intensify to the east of our region,
the north winds will become very strong and gusty. The main
forecast challenge was determining when the winds will strengthen
and diminish, but the direction will remain the same throughout
the forecast period. VFR expected at KALS, KCOS, and KPUB.
Skelly
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 3 PM MDT Saturday for COZ084>086-089-093-
094.
High Wind Warning until 6 PM MDT Saturday for COZ095>099.
Winter Weather Advisory until 9 PM MDT this evening for COZ058-
060.
&&
UPDATE...PETERSEN
SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Apr 13, 4:16 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
516 AM MDT Fri Apr 13 2018
COZ058>089-093>099-141130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
516 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong north winds 30 to 40 mph with gusts to 65 mph are expected
across large portions of the Eastern Plains through this evening
before decreasing overnight. Strong cross winds on east west
highways, including U.S. Highway 50, are expected. Those in high
profile or light weight vehicles will be prone to toppling over due
to the strong winds. Extreme caution is advised with any travel
across the Eastern Plains. In addition, minor structural damage,
power outages and tree damage may be possible.
Snow will be possible over the Mountains through tonight. Snow
accumulations of 1 to 3 inches are possible with locally 6 inches
over the Central Mountains. Locations over the San Juans and
Eastern Mountains will see an inch or two of snow. Snow will also
be possible over the Palmer Divide through this evening where an inch
or two of snow is expected. Winds may reduce area visibilities over
the Palmer Divide.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong north winds will continue into Saturday with gusts to
around 60 mph expected through mid day across the southeast
plains. Winds will decrease from west to east during the
afternoon.
Another storm system will bring a chance of snow to the central
mountains on Tuesday with some light snow accumulations possible.
This storm system will bring strong west winds to the remainder
of southern Colorado with the potential for critical fire weather
conditions for the lower elevations both Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely across the mountains and plains through tonight.
88/31
In the hours before
Special weather statement, Apr 13, 4:03 AM MST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo Co
503 AM MDT Fri Apr 13 2018
COZ085-086-089-093-131215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
INCLUDING Colorado Springs, Peterson AFB, Pueblo, Ordway,
Olney Springs, La Junta, and Rocky Ford
503 AM MDT Fri Apr 13 2018
Scattered showers and isolated embedded thunderstorms will move
across southern El Paso, Pueblo, Otero and Crowley counties
through 600 AM. Brief periods of graupel or snow pellets up to 1/4
to 1/2 inch in diameter will be possible with the stronger cells,
along with brief moderate rainfall and lightning. These storms
were moving northeast at 25 mph.
Local storm report, Apr 13, 6:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
751 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM SNOW 2 NNE MONUMENT 39.12N 104.86W
04/13/2018 M0.8 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Apr 13, 6:57 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
757 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM SNOW 2 NNE MONUMENT 39.12N 104.86W
04/13/2018 M0.8 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Apr 13, 9:37 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1037 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY SNOW 5 WSW WALSENBURG 37.59N 104.87W
04/13/2018 M4.8 INCH HUERFANO CO TRAINED SPOTTER
&&High Wind, Western Kiowa County
- When
- April 13, 10:00 AM MST to April 14, 2:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- April 13, 10:00 AM MST to April 14, 2:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- April 13, 10:00 AM MST to April 14, 2:00 PM MST
- Where
- Bent County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- April 13, 10:28 AM MST to April 14, 2:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- April 13, 11:51 AM MST to April 14, 10:00 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- April 13, 12:11 PM MST to April 14, 12:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- April 13, 1:00 PM MST to April 14, 2:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- April 13, 1:48 PM MST to April 14, 2:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- April 13, 2:00 PM MST to April 14, 2:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- April 13, 3:32 PM MST to April 14, 10:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750432, 750433, 750434, 750435, 750428, 750436, 750431, 750430, 750429, 750427.